Alert archive / Tennessee / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 113, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 8, 2025, 8:06 PM EDT for Morgan County, Roane County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2025, 8:06 PM EDT (00:06 UTC)
- Expired
- May 8, 2025, 8:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Morgan County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 105 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.3
The text
As transmitted.
069
WUUS54 KMRX 090006
SVRMRX
TNC129-145-090045-
/O.NEW.KMRX.SV.W.0113.250509T0006Z-250509T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
806 PM EDT Thu May 8 2025
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southern Morgan County in east Tennessee...
Northwestern Roane County in east Tennessee...
* Until 845 PM EDT.
* At 806 PM EDT, a severe thunderstorm was located 7 miles southeast
of Fairfield Glade, or 7 miles northwest of Rockwood, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coalfield, Pine Orchard, Wartburg, Oakdale, Harriman, Frozen Head
State Park, Petros, Dearmond, Rockwood, and Oliver Springs.
This includes Interstate 40 in Tennessee between mile markers 341 and
347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Morristown.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3584 8475 3589 8471 3591 8468 3600 8472
3610 8482 3623 8455 3621 8449 3616 8444
3615 8445 3614 8445 3613 8443 3611 8442
3609 8438 3603 8433
TIME...MOT...LOC 0006Z 232DEG 28KT 3595 8476
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:21 PM EDT, 45 minutes earlier.
Area forecast discussion, May 8, 7:21 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Morristown TN 721 PM EDT Thu May 8 2025 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 217 PM EDT Thu May 8 2025 Key Messages: 1. A fairly rare threat for large hail (golfball sized or perhaps slightly bigger) exists across east TN this evening. Damaging winds will also be possible but large hail is the primary concern. Discussion: An upper low over far western Kentucky will shift east through the afternoon and evening hours, sending a front towards our CWA and sparking off fairly widespread showers and thunderstorms later this afternoon and evening. Subsequently the primary concern for the short term will be the chances for severe storms across the forecast area later on today. The environment will definitely be supportive of organized convection, with effective shear values upwards of 35kt across most of the forecast area this afternoon and evening. Shear is mostly speed shear however as hodographs are relatively straight due to unidirectional winds throughout the column basically, favoring splitting cells. As such, I think the tornado threat is fairly low, and would likely depend on there being some sort of boundary interaction with any right splits that develop. The more pressing concern by far is going to be hail. Forecast soundings show thermal profiles that will support some large hail, golfball size or larger, this afternoon and evening. Lapse rates are relatively high at the moment and are forecast to remain so into the late afternoon/early evening hours as additional upper level support moves in. Couple this with 30-40 percent HREF probabilities of CAPE values in excess of 2,000 J/kg into the 6-8PM EDT timeframe (and 70 percent or greater for +1,000 J/kg), along with relatively low freezing levels and wet bulb zero heights, and I think there's a good chance of seeing some large hail in east TN later today. SPC maintained a 30% hatched area for large hail in their updated Day 1 convective outlook and I think this seems reasonable. Damaging winds are also a concern, but should be slightly less a concern than hail. DCAPE values should stay around or below 700 J/kg, which suggests the potential for some strong winds but nothing exceptionally strong. That said, some of these storms producing large hail will certainly be tall, so when they collapse strong winds will be possible. Current CAM guidance says storms should clear our area to the east around midnight, with additional rainfall possible late tonight into the early morning hours tomorrow as the trailing front moves through. That should primarily be limited to the mountains I think and PoPs reflect that overnight and tomorrow morning. && .LONG TERM... (Friday night through next Thursday) Issued at 217 PM EDT Thu May 8 2025 Key Messages: 1. Friday night through Sunday, rain chances will be very limited outside of the southern half of the area. 2. By early next week, more widespread rainfall is likely with storms possible Tuesday and Wednesday. Discussion: Through the weekend... In the upper levels, a cut-off low will be over Pennsylvania Friday night moving into the Northeast by Saturday morning. At the surface, high pressure over the Midwest will drift over the Great Lakes by Sunday. A disturbance over the Gulf Coast is caused by a cut-off low that is nearly stationary near LA. Most of that activity will stay to our south through the weekend. On Saturday and Sunday, showers will be isolated. POPs for this weekend have come down compared to previous NBM runs. The extreme southern half of the region will have the best chance for a shower or sprinkle since it is closer to the Gulf disturbance but even there only a 20% to 25% chance through the weekend. Monday through Wednesday... The cut-off low over the Lower Mississippi Valley slowly starts to move northeast on Monday. The trough will be much closer to the region by Tuesday although exact location does not have good model agreement. With high pressure over the Atlantic, low level flow will be southerly. Deep layer moisture advection is likely with the trough pulling in Gulf moisture at higher levels also. Therefore, widespread rain is expected Monday through Tuesday. The best chance for storms will be Tuesday as instability increases with dew points getting back into the 60s. With Pwat values expected to be around 1.3 inches early next week (near the 90th percentile for climatology), we will have to keep an eye on flooding potential. Temps will be near normal or slightly below normal with highs in the 70s and lows mainly in the 50s through Tuesday. A warming trend starts by Wednesday. && .AVIATION... (00Z TAFS) Issued at 634 PM EDT Thu May 8 2025 Scattered thunderstorms around early, and a few will be strong with hail and/or strong gusty winds. Will try to time the best chance for thunderstorms at each site with tempo groups that include MVFR conditions, but of course a direct hit from a thunderstorm may briefly bring conditions lower. Later tonight there continues to be uncertainty about how much fog/low cloud development will occur, and will include MVFR conditions all sites for several hours late tonight/early Friday all sites. Will see improvement back to all VFR later in the period. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 58 77 52 72 / 40 20 10 20 Knoxville McGhee Tyson Airport, TN 57 73 48 72 / 70 20 0 10 Oak Ridge, TN 56 74 48 72 / 60 10 0 10 Tri Cities Airport, TN 56 70 42 71 / 70 40 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...CD LONG TERM....McD AVIATION...
Hazardous weather outlook, May 8, 2:53 PM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 253 PM EDT Thu May 8 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 253 PM EDT Thu May 8 2025 /153 PM CDT Thu May 8 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few strong, to possibly several, strong to severe storms are expected this afteroon and evening. Primary time for concern will be from roughly 6 PM to 10 PM. The main threats with any of the stronger storms will be hail up to golf ball size and damaging wind gusts. The threat for tornadoes is very low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability of widespread hazardous weather is low .SPOTTER INFORMATION STATEMENT... Reports of severe weather, including hail and damaging winds, are welcome this afternoon and evening.
In the hours before
Special weather statement, May 8, 6:10 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
610 PM EDT Thu May 8 2025
NCZ060-082245-
Cherokee NC-
610 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE COUNTY
THROUGH 645 PM EDT...
At 610 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andrews, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marble, Topton, and Andrews.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern North Carolina.
&&
LAT...LON 3510 8391 3522 8397 3523 8389 3526 8384
3526 8380 3524 8374 3526 8371 3524 8369
3520 8373 3519 8371 3516 8374 3516 8377
3514 8382 3514 8384 3511 8388
TIME...MOT...LOC 2210Z 240DEG 18KT 3522 8382
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KSSpecial weather statement, May 8, 6:15 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
615 PM EDT Thu May 8 2025
TNZ067-068-083-084-082300-
Rhea TN-Roane TN-Loudon TN-Meigs TN-
615 PM EDT Thu May 8 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN RHEA...SOUTHWESTERN
LOUDON...NORTHEASTERN MEIGS AND SOUTHWESTERN ROANE COUNTIES THROUGH
700 PM EDT...
At 615 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southwest of Fairview, or 11 miles northwest of
Sweetwater, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fairview, Paint Rock, Spring City, Peakland, Eagle Furnace,
Grandview, Piney Falls State Park, Ten Mile, Philadelphia, and
Loudon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east Tennessee.
&&
LAT...LON 3573 8489 3586 8444 3564 8439 3567 8443
3565 8449 3567 8450 3564 8452 3563 8450
3562 8452 3561 8452 3561 8454 3563 8452
3564 8454 3563 8457 3565 8459 3564 8462
3560 8466 3559 8486
TIME...MOT...LOC 2215Z 257DEG 17KT 3569 8464
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KSSpecial weather statement, May 8, 6:50 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
650 PM EDT Thu May 8 2025
TNZ082-083-082330-
Rhea TN-Bledsoe TN-
650 PM EDT Thu May 8 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL RHEA AND NORTHERN BLEDSOE
COUNTIES THROUGH 730 PM EDT/630 PM CDT/...
At 650 PM EDT/550 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms 9 miles northeast of Pikeville, moving east at
25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Spring City, Stinging Fork Falls State Park, Grandview, Piney Falls
State Park, Melvine, Mount Crest, Pikeville, and Fall Creek Falls
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT/1000
PM CDT/ for east Tennessee.
&&
LAT...LON 3564 8535 3572 8526 3576 8526 3577 8510
3576 8507 3577 8504 3575 8503 3577 8494
3576 8492 3578 8490 3578 8488 3582 8480
3556 8482 3562 8535
TIME...MOT...LOC 2250Z 272DEG 20KT 3571 8510
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KSLocal storm report, May 8, 7:38 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
738 PM EDT Thu May 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Hail 1 E Sweetwater 35.60N 84.45W
05/08/2025 E1.00 Inch Monroe TN Public
Quarter size hail.
0713 PM Hail Vonore 35.60N 84.23W
05/08/2025 E1.00 Inch Monroe TN Public
Quarter size hail.
0719 PM Hail 2 E Vonore 35.60N 84.20W
05/08/2025 E1.75 Inch Monroe TN Public
Golf ball size hail.
0626 PM Hail 2 NW Ten Mile 35.69N 84.70W
05/08/2025 E1.50 Inch Meigs TN Public
Report from mPING: Ping Pong Ball (1.50
in.).
0707 PM Hail Pikeville 35.61N 85.20W
05/08/2025 E1.50 Inch Bledsoe TN Fire Dept/Rescue
Ping pong ball size hail.
&&Local storm report, May 8, 7:42 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
742 PM EDT Thu May 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail 1 E Harrogate-Shawanee 36.58N 83.63W
05/08/2025 E1.00 Inch Claiborne TN Public
Quarter size hail.
&&Local storm report, May 8, 8:04 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
804 PM EDT Thu May 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Hail 2 NE Madisonville 35.54N 84.33W
05/08/2025 E1.75 Inch Monroe TN Trained Spotter
Golf ball size hail.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:01 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 26 min |
| May 8, 8:10 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 50 min |
| May 8, 8:13 PM EDT | Flash Flood Warning | MRX | Blount, McMinn, Monroe | 2 hr |
| May 8, 8:14 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 24 min |
| May 8, 8:16 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 29 min |
| May 8, 8:19 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 34 min |
| May 8, 8:27 PM EDT | Special Weather Statement | MRX | Hawkins | 48 min |
| May 8, 8:39 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 51 min |
| May 8, 8:43 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 26 min |
| May 8, 8:55 PM EDT | Special Weather Statement | MRX | Monroe | 50 min |
| May 8, 8:59 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 46 min |
| May 8, 9:06 PM EDT | Special Weather Statement | MRX | Greene | 39 min |
| May 8, 9:26 PM EDT | Special Weather Statement | MRX | Greene | 49 min |
| May 8, 9:28 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 47 min |
| May 8, 9:31 PM EDT | Areal Flood Advisory | MRX | Monroe | 119 min |
| May 8, 9:48 PM EDT | Special Weather Statement | MRX | Polk | 42 min |
| May 8, 9:59 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 27 min |
| May 8, 10:36 PM EDT | Special Weather Statement | MRX | Bradley | 39 min |
| May 9, 4:56 AM EDT | Dense Fog Advisory | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.